SARASOTA, Fla. - A rash of incidents involving the consumption of so-called "spice" is raising concerns in the community.
"This drug is a problem for so many families here," said G. Tomchinsky about K-2. Her niece Kimberly Tomchinsky is a known user and it's believed that she was on the drugs this weekend when she got into an altercation with Sarasota County Sheriff deputies.
According to reports, Kimberly triggered the burglar alarm at Bent Tree Golf Club. When deputies approached her vehicle, she put her car into reverse almost hitting them. A deputy responded by firing at the vehicle and a chase followed. Kimberly, was eventually arrested and taken into custody but this isn't the first time Kimberly has done something her family says is out of her norm.
"She's been found on runways, jumped into toxic water, jumped on stage, in a theatre and thought she was several characters," added G. Tomchinsky.
But Kimberly's family says before she began using the K-2 she was a model citizen.
"Honor student in college, Phi Beta Kappa in college, an advocate a beautiful person, destroyed by this drug," said G. Tomchinsky.
P.J. Brooks with first step of Sarasota says stories like Kimberly's is becoming more common.
"Were seeing an acceleration in the use of K-2 spice," Brooks says. K-2 is a potpourri type product sprayed with a synthetic cannabinoid, which is why many compare it to marijuana. But, he says the side effects are not similar.
"It much more compares to PCP, which is a drug that would come with major psychotic effects" added Brooks.
In addition Brooks says those who take K-2 report having increased heart rate, seizure, even hallucinations.
"Its a really damaging drug. We are seeing some challenging behavior among those who are using it," Brooks said.
In addition to extreme side effects Brooks says officials believe permanent brain damage may occur from using the drug. In the mean time families dealing with the impacts of the drug say they have little resources for help.
"We're mute no body is listening to us," said G. Tomchinsky.